Alert archive / Massachusetts / High Wind Warnings in 2024
High Wind Warning 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind warning at Dec 10, 2024, 3:08 PM EST for 5 counties in Rhode Island; 9 counties in Massachusetts. It took effect at Dec 11, 2024, 3:00 PM EST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 10, 2024, 3:08 PM EST (20:08 UTC)
- In effect from
- Dec 11, 2024, 3:00 PM EST
- Expired
- Dec 12, 2024, 12:09 AM EST
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 14 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 3:55 PM EST | NON-TSTM WND DMG | 2 Sw Swansea, MA | Numerous trees downed near Sydney Ave. Relayed by amateur radio. |
| Dec 11, 4:00 PM EST | NON-TSTM WND DMG | 3 S Richmond, RI | Trees downed on wires on Shannock Hill Rd in Richmond. Relayed by amateur radio. |
| Dec 11, 4:00 PM EST | NON-TSTM WND DMG | 3 Ssw West Warwick, RI | Tree down on Interstate 95 near Exit 21 in West Greenwich RI. Relayed by Amateur radio. |
| Dec 11, 5:55 PM EST | NON-TSTM WND DMG | 4 Sw North Kingstown, RI | Downed powerlines on Exeter Rd. Relayed by Amateur radio. |
| Dec 11, 6:02 PM EST | NON-TSTM WND DMG | 2 Ssw Norwood, MA | Tree down on Coney St in Walpole per DPW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WWUS71 KBOX 102008 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 308 PM EST Tue Dec 10 2024 MAZ007-015>024-RIZ003>008-110915- /O.UPG.KBOX.HW.A.0006.241211T2100Z-241212T0800Z/ /O.NEW.KBOX.HW.W.0005.241211T2000Z-241212T0600Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Newport, Nantucket, Chatham, West Warwick, Narragansett, New Shoreham, Warwick, Taunton, Fall River, Westerly, Mattapoisett, Falmouth, Brockton, Bristol, Plymouth, Quincy, East Greenwich, Boston, New Bedford, Vineyard Haven, Coventry, Provincetown, West Greenwich, and Gloucester 308 PM EST Tue Dec 10 2024 ...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...From 3 PM Wednesday to 1 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MAZ005-006-013-014-RIZ001-002-110915- /O.UPG.KBOX.HW.A.0006.241211T2100Z-241212T0800Z/ /O.NEW.KBOX.WI.Y.0021.241211T2000Z-241212T0600Z/ Central Middlesex MA-Western Essex MA-Western Norfolk MA- Southeast Middlesex MA-Northwest Providence RI-Southeast Providence RI- Including the cities of Lowell, Foster, Smithfield, Lawrence, Norwood, Foxborough, Framingham, Providence, and Cambridge 308 PM EST Tue Dec 10 2024 ...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 55 mph expected. * WHERE...Central and Southeast Middlesex County, Providence County, Western Essex MA, and Western Norfolk MA. * WHEN...From 3 PM Wednesday to 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CTZ002>004-MAZ004-010>012-026-110915- /O.NEW.KBOX.WI.Y.0021.241211T2000Z-241212T0600Z/ Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Springfield, Hartford, Ayer, Barre, Windsor Locks, Union, Northampton, Willimantic, Worcester, Fitchburg, Vernon, Putnam, Milford, and Amherst 308 PM EST Tue Dec 10 2024 ...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Worcester County, Hartford CT, Tolland CT, Windham CT, Eastern Hampshire MA, Eastern Hampden MA, and Northern Middlesex MA. * WHEN...From 3 PM Wednesday to 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Belk
4 follow-up statements
433 WWUS71 KBOX 110616 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 116 AM EST Wed Dec 11 2024 MAZ005-006-013-014-RIZ001-002-111930- /O.UPG.KBOX.WI.Y.0021.241211T2000Z-241212T0600Z/ /O.EXA.KBOX.HW.W.0005.241211T2000Z-241212T0600Z/ Central Middlesex MA-Western Essex MA-Western Norfolk MA- Southeast Middlesex MA-Northwest Providence RI-Southeast Providence RI- Including the cities of Foxborough, Foster, Framingham, Cambridge, Lawrence, Providence, Lowell, Smithfield, and Norwood 116 AM EST Wed Dec 11 2024 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...All of Eastern Massachusetts and Rhode Island. * WHEN...From 3 PM this afternoon to 1 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MAZ007-015>024-RIZ003>008-111930- /O.CON.KBOX.HW.W.0005.241211T2000Z-241212T0600Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Provincetown, Quincy, Vineyard Haven, Taunton, New Bedford, Gloucester, Plymouth, Chatham, Newport, West Greenwich, Coventry, East Greenwich, Narragansett, Nantucket, New Shoreham, Westerly, West Warwick, Warwick, Brockton, Falmouth, Mattapoisett, Fall River, Boston, and Bristol 116 AM EST Wed Dec 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...All of Eastern Massachusetts and Rhode Island. * WHEN...From 3 PM this afternoon to 1 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CTZ002>004-MAZ004-010>012-026-111930- /O.CON.KBOX.WI.Y.0021.241211T2000Z-241212T0600Z/ Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Windsor Locks, Fitchburg, Northampton, Union, Amherst, Barre, Ayer, Vernon, Springfield, Willimantic, Milford, Putnam, Hartford, and Worcester 116 AM EST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST THURSDAY... * WHAT...South winds 15 to 30 mph with gusts up to 55 mph expected. * WHERE...Worcester County, Hartford CT, Tolland CT, Windham CT, Eastern Hampshire MA, Eastern Hampden MA, and Northern Middlesex MA. * WHEN...From 3 PM this afternoon to 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Frank
716 WWUS71 KBOX 111808 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 108 PM EST Wed Dec 11 2024 MAZ005>007-013>024-RIZ001>008-120600- /O.CON.KBOX.HW.W.0005.241211T2000Z-241212T0600Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Gloucester, New Shoreham, West Warwick, Foxborough, Vineyard Haven, Westerly, Warwick, Narragansett, Falmouth, Quincy, Chatham, Norwood, Coventry, Framingham, Taunton, New Bedford, Newport, East Greenwich, Nantucket, Bristol, Cambridge, Smithfield, Mattapoisett, Brockton, Boston, Foster, Plymouth, Fall River, Provincetown, Lawrence, Providence, Lowell, and West Greenwich 108 PM EST Wed Dec 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CTZ002>004-MAZ004-010>012-026-120600- /O.CON.KBOX.WI.Y.0021.241211T2000Z-241212T0600Z/ Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Putnam, Willimantic, Amherst, Worcester, Vernon, Springfield, Ayer, Windsor Locks, Northampton, Hartford, Barre, Milford, and Fitchburg 108 PM EST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph expected. * WHERE...Worcester County, Hartford CT, Tolland CT, Windham CT, Eastern Hampshire MA, Eastern Hampden MA, and Northern Middlesex MA. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box KP
437 WWUS71 KBOX 120059 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 759 PM EST Wed Dec 11 2024 CTZ002>004-MAZ004-010>012-026-120200- /O.CAN.KBOX.WI.Y.0021.000000T0000Z-241212T0600Z/ Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Putnam, Willimantic, Amherst, Worcester, Vernon, Springfield, Ayer, Windsor Locks, Northampton, Hartford, Barre, Milford, and Fitchburg 759 PM EST Wed Dec 11 2024 ...WIND ADVISORY IS CANCELLED... $$ MAZ005>007-013>024-RIZ001>008-120600- /O.CON.KBOX.HW.W.0005.000000T0000Z-241212T0600Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Gloucester, New Shoreham, West Warwick, Foxborough, Vineyard Haven, Westerly, Warwick, Narragansett, Falmouth, Quincy, Chatham, Norwood, Coventry, Framingham, Taunton, New Bedford, Newport, East Greenwich, Nantucket, Bristol, Cambridge, Smithfield, Mattapoisett, Brockton, Boston, Foster, Plymouth, Fall River, Provincetown, Lawrence, Providence, Lowell, and West Greenwich 759 PM EST Wed Dec 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Visit us at http://www.weather.gov/box KP
735 WWUS71 KBOX 120509 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1209 AM EST Thu Dec 12 2024 MAZ005>007-013>024-RIZ001>008-120615- /O.CAN.KBOX.HW.W.0005.000000T0000Z-241212T0600Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of West Warwick, East Greenwich, Nantucket, Foxborough, West Greenwich, Norwood, Westerly, New Shoreham, Fall River, Gloucester, Lawrence, Framingham, Quincy, Providence, Chatham, New Bedford, Boston, Warwick, Bristol, Falmouth, Newport, Brockton, Taunton, Mattapoisett, Foster, Lowell, Coventry, Cambridge, Narragansett, Vineyard Haven, Provincetown, Smithfield, and Plymouth 1209 AM EST Thu Dec 12 2024 ...HIGH WIND WARNING IS CANCELLED... While it will remain breezy for the rest of the overnight hours into Thursday afternoon...the threat for strong to damaging wind gusts has ended. Therefore...the High Wind Warning is cancelled. $$ Visit us at http://www.weather.gov/box Frank
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:45 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Dec 10, 10:45 AM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1045 AM EST Tue Dec 10 2024
.SYNOPSIS...
Cloudy and raw today with patchy drizzle and even some freezing
drizzle/black ice this morning across north central and
northeast Massachusetts. Some showers begin to overspread the
region later tonight with periods of windswept heavy rain
Wednesday into Wednesday night ahead of a strong cold front.
Strong to damaging wind gusts may develop ahead of this cold
front along with the risk for some River and Urban flooding
Wednesday into Wednesday night. Below normal temperatures and
dry conditions Thursday through the first half of the weekend.
The next chance for precipitation comes Sunday into early next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Areas of freezing drizzle/black ice central & northeast MA
* Raw & Chilly today with patchy drizzle & temps mainly
30s/lower 40s
Main focus for the morning update was for surface temperatures.
Thought the latest 3km NAM had the best handle on trends when
compared to observations. Thus, the risk for some patchy
freezing drizzle likely continues across portions of northeast
and central MA into this afternoon. Otherwise, generally cloudy
and dreary the rest of today. Did also tweak timing of rainfall
chances into this evening incorporating the latest guidance.
Previous Discussion...
The main concern into the morning commute is for freezing
drizzle/black ice formation especially in central and northeast
MA. A meso-low that was lifting northeast and away from the
region. This is a classic setup...where high resolution 2 meter
temps from the HRRR/NAM will do better than most other guidance
sources in showing this push of shallow cold air down the
coastal plain. Primary area of concern is in the Worcester...to
Bedford...to Lawrence area. We issued an SPS to highlight the
concern for freezing drizzle/black ice into the morning commute
for central and northeast MA where we do not have the Winter
Weather Advisory. We also continued the Winter Weather Advisory
for the Berks and north central MA this morning for freezing
drizzle/black ice this morning. We will have to watch if some
light freezing drizzle may linger into the afternoon...but that
will be more of a nowcast situation.
Otherwise, cloudy skies and patchy drizzle will be the main
story today. While there is not much forcing for any synoptic
precipitation, light NNE low level flow and an abundance of
moisture will result in clouds skies with patchy drizzle today.
Given pattern recognition...we followed a blend of the colder
high resolution 2 meter temps from a blend of the NAM/HREF/HRRR
which tends to handle shallow cold air much better. Therefore,
thinking temps today will be mainly in the 30s to the lower 40s
today. In fact...portions of north central & northeast MA will
struggle to get much over the freezing point. Cape and Islands
will be the mild spots with temps well into the 40s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Key Messages...
* Showers increase in areal coverage later tonight
* Periods of rain will be heavy at times Wed into Wed night with
a few embedded t-storms possible too
* Some Mainstem River and Urban Flooding is possible
* Strong-Damaging Wind Gusts of 50-60 mph possible late Wed/Wed
night
* Temperatures surge to near 60+ later Wed/Wed evening
Details...
Quite the dynamic storm system will be impacting the region.
This will bring the potential for strong to damaging wind
gusts along with heavy rain and flooding. We will break it down
below.
Heavy Rain & Flood Risk...
A strong shortwave carving out a deep trough over the midwest
will allow deep meridional flow to develop across New England.
An initial shortwave will allow for modest warm
advection/forcing to commence later tonight. This will increase
the forcing for ascent and allow for some showers to develop,
with the focus for them later tonight into the overnight hours.
Lingering shallow cold air will bring the risk for a brief
period of light icing mainly across interior northern MA, but
it should not last too long.
Digging shortwave energy will continue to allow for a
strengthening powerful southerly LLJ Wed into Wed evening ahead
of a strong cold front. Pwats on the order of 1.50 inches
coupled with a southerly LLJ of 70 to 90+ knots will develop at
850 mb. This combination will set the stage for periods heavy
rain Wed into Wed evening. This looks to come into two main
rounds, the first occurring during the morning hours with the
warm front. The second round looks to occur later Wed into Wed
evening with the approaching cold front. Some elevated
instability coupled with strong forcing may allow for a few
embedded t-storms. In fact...SPC has a marginal risk for
portions of our region.
All these ingredients should result in widespread rainfall
totals of 2-3 inches with localized 4 inch amounts possible. In
addition, snowmelt from northern New England might lead to the
risk of some Mainstem River Flooding. The MMEFS guidance from
the NAEFS/GEFS shows the potential for some mainstem rivers
focused in western MA/northern CT to potentially go into flood
especially the tributaries of the CT River. Therefore, have
opted to include a Flood Watch for western MA and portions of
northern CT. There also will be the risk for some urban flooding
too. Later shifts may have to consider an expansion further east
depending on how things look with later model runs.
Strong to Damaging Winds Later Wed into Wed night...
A very powerful southerly LLJ will develop later Wed into Wed
night ahead of a vigorous upper trough. The guidance is depicting
80-90+ knots of wind at 850 mb sweeping across the region. In
these setups...it is always quite a challenge to depict how much
of this wind is able to mix down. A lot of it will be based on
how mild we can get allowing the inversion to weaken. Odds in
strong to damaging winds will increase if we are able to develop
some sort of fine line. We do think that most of our region
will eventually warm sector later Wed into Wed night...but take
the longest in the CT River Valley and portions of the interior
based on high resolution 2 meter temps. However...much of the
guidance indicates that temps will surge to near or even just
above 60 degrees! We opted to expand the High Wind Watch across
the rest of eastern MA & RI for 50 to 60 mph wind gusts. Later
shifts can decide on whether to upgrade to a High Wind Warning
or go with a Wind Advisory based on trends. The heavy rain may
exacerbate the risk for tree damage and power outages. We also
may need to extend Wind Advisories well back into the interior
given a period of good mixing in the warm sector. In fact...even
a low risk portions of the interior may flirt with high wind
criteria especially if any convective elements get involved.
Coastal Flooding...
We do not expect coastal flooding to be much of an issue with
this storm. Strong southerly wind gusts would make the south
coast most vulnerable...but appears high tide will occur before
the peak winds arrive Wed evening. So other than perhaps some
splashover...the risk for any appreciable coastal flooding
appears low at this time.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Messages:
* Below normal temperatures favored Thursday through Saturday
* Dry conditions through the first half of weekend. Next chance
for precipitation Sun-Mon
Behind the previous system, cold air advects across the region
promoting cooler temperatures on Thursday. This will keep highs
around High pressure slowly builds in keeping conditions dry.
or just below normal in the upper 30s to low 40s. Windy
conditions will also accompany the post-frontal regime; however,
not as strong as Wednesday with gusts 20-30 mph.
High pressure building in will continue to diminish cloud cover.
This in combination with the deeper cold air shifting over the
region with owe to a chillier night Thurs night. Temperatures
drop into the upper teens to low 20s across the interior with
mid teens across the higher elevation spots. Coastal areas range
in the low to mid 20s.
Ensembles show the coolest/anomalous 850mb temperatures shifted
over the northeast by Friday bringing likely the coolest day of
the week. Highs will likely be below normal for this time of
year in the 30s. Temperatures slowly begin to moderate starting
Saturday and more Sunday as the cooler airmass shifts to the
northeast. Temperatures may still range slightly below normal
Saturday with higher closer to normal Sunday.
The next chance for precipitation comes Sunday into early next
week. Ensemble guidance signals increased precipitation chances
in this timeframe associated with the passage of a shortwave
trough (or two) in the flow aloft accompanied by a plume of
anomalous moisture. If you dive more into the details, there
is still quite a bit of spread among individual model/ensemble
solutions with respect to the trough(s) and how it progresses
across the region. With that said, there is still uncertainty in
the timing and timeframe of best precip chances at this time.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today... High Confidence.
LIFR/IFR conditions dominate with patchy drizzle into this
afternoon. Latest observations continue to suggest the risk for
freezing drizzle across portions of central and northeast MA.
Tonight...High Confidence
IFR/LIFR ceilings persist with the next batch of rainfall
spreading across the region after 00z. Winds shift to the
south/southeast and gradually increase to 10 knots with 10 to 15
knots over The Cape Islands. Some gusts to 20 knots develop over
the south coast/Cape/Islands by 12Z.
Wednesday Night: MVFR/IFR conditions possible. Strong winds
with gusts up to 50 kt. RA, isolated TSRA, patchy BR.
KBOS Terminal...Moderate Confidence. Low risk for some spotty
freezing drizzle through about 18z with temperatures near 32F.
Marginal risk at Logan, with a greater concern just to the
northwest.
KBDL Terminal...High Confidence.
Outlook /Thursday through Saturday/...
Thursday: VFR. Windy with local gusts up to 30 kt.
Thursday Night through Friday: VFR. Breezy.
Friday Night through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
* Storm Watch Wed into Wed night with potential of 45-50+ knot
winds along with 10-15+ foot seas for Mariners
Today...High Confidence.
NE winds of 5 to 15 knots are on tap for today as a weak low
pressure pulls away from the region. We continued Small Craft
Advisories for our eastern outer-waters for lingering 5 foot
swell.
Tonight...
Approaching upper trough will induce a developing southerly LLJ.
This will result in SE winds strengthening to between 15 and 20
knots as the night wears along with some gusts to 25 knots by
daybreak.
Wednesday and Wednesday night...
A powerful southerly LLJ of 90+ knots will overspread the region
later Wed into Wed night. While it is uncertain how much of this
wind will mix down, there certainly is the potential for 45-50+
knots especially in any convective elements. Storm Watches
continue with seas expected to build to 10-15+ feet.
Outlook /Thursday through Saturday/...
Thursday: Strong winds with local gusts up to 30 kt. Rough seas
up to 14 ft. Slight chance of rain.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 11 ft.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night through Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from Wednesday afternoon through Thursday morning
for CTZ002-003.
MA...Flood Watch from Wednesday afternoon through Thursday morning
for MAZ002-003-008>011.
High Wind Watch from Wednesday afternoon through late
Wednesday night for MAZ005>007-013>024.
RI...High Wind Watch from Wednesday afternoon through late
Wednesday night for RIZ001>008.
MARINE...Storm Watch from Wednesday afternoon through late Wednesday
night for ANZ230-233-234-255-256.
Storm Watch from Wednesday afternoon through late Wednesday
night for ANZ231-232-250-251-254.
Storm Watch from Wednesday afternoon through Wednesday evening
for ANZ235>237.
Small Craft Advisory until 7 PM EST this evening for ANZ250.
Small Craft Advisory until 4 PM EST this afternoon for ANZ254.
&&
SYNOPSIS...Frank/Mensch
NEAR TERM...Belk/Frank
SHORT TERM...Frank
LONG TERM...Mensch
AVIATION...Belk/Frank/Mensch
MARINE...Frank/MenschIn the hours before
Special weather statement, Dec 10, 11:08 AM EST, 4 hours before
Special Weather Statement National Weather Service Boston/Norton MA 1108 AM EST Tue Dec 10 2024 MAZ004>007-012-014-015-026-110000- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Southern Worcester MA-Southeast Middlesex MA- Suffolk MA-Northern Middlesex MA- Including the cities of Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Milford, Worcester, Cambridge, Boston, and Ayer 1108 AM EST Tue Dec 10 2024 ...POCKETS OF FREEZING DRIZZLE AND BLACK IN PORTIONS OF CENTRAL AND NORTHEAST MASSACHUSETTS... Temperatures remain near or just below the freezing point this morning. This may continue to support pockets of freezing drizzle and black ice across central and northeast Massachusetts through the evening commute. Motorists should take it slow and roads that may looks wet might be icy...especially bridges and overpasses.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 3:14 AM EST | Flood Watch | BOX | Bristol, Kent, Newport, Providence, Washington | 45 hr |
| Dec 10, 3:08 PM EST | Wind Advisory | BOX | Providence | 29 hr |
| Dec 10, 3:10 PM EST | Storm Warning | BOX | 32 hr |
Nearby
High Wind Warnings in Massachusetts, 2024High Wind Warnings in Rhode Island, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.